Stevens-Johnson Syndrome – recognizing the triggers and preventing mortality
In the setting of a severe mucocutaneous (skin and mucous membrane) rash with evidence of epidermal detachment, a provider should consider a drug reaction.
The authors analyzed 64 patient charts with this finding and sought to determine those medications that are the most common triggers such as:
Anti-convulsants: 25% of patients were on Phenytoin, Carbamazepine or Lamotrigine
Allopurinol: 20% of patients were on this drug commonly used for gout
Antibiotics: 19% of patients were on Triethoprim/Sulfamethoxazole, Ceftriaxone, Vancomycin, Amoxicillin, Piperacillin/tazobactam, Cirpoflxacin, Doxycylcine and Clarithromycin
The majority of patients were female (56.2%) and the ratio of women to men may be as high as 2:1
Average time from drug initiation to symptoms was 31.1 days if no prior exposure to that particular medication
Consider Stevens-Johnson Syndrome in women with sudden painful skin eruptions, sore throat and/or malaise who are on medications, especially allopurinol, antibiotics and anti-convulsant. Other drugs such as NSAIDs have also been associated
Women of East Asian background may have a genetic predisposition to severe or fatal skin eruptions with carbamazepine and FDA recommends genetic screening for HLA-B*1502 in this population
The authors did a retrospective chart review (American Journal of Medicine, 2016) to identify triggers for Stevens-Johnson syndrome (10% body surface affected) and toxic epidermal necrolysis (greater than 30% skin involvement). Although this can be fatal, it is fortunately a rare skin reaction to medications and early recognition is vital to remove the trigger drug. 21.8% of patients died in hospital due to complications. Caucasians made up 44% of patients with a mortality of 14%. However, while 23% of patients were Chinese, the mortality in this group was 47%. There are known genetic associations between Han Chinese and HLA-B*5801 and allopurinol, as well as a relationship between East Asian individuals, HLA-B*1502 and carbamazepine. A high mortality rate was also identified in Native North Americans.
Early removal of the trigger drug is imperative to reduce mortality
Early signs and symptoms are painful new skin eruption, sore throat and fever or feeling unwell
Patients may have previous, less severe reactions – a good medical/drug history may help with the diagnosis as these patients will have faster timelines to developing Stevens-Johnson syndrome
Further education for providers and pharmacists regarding genetic drug interactions may help prevent adverse outcomes and mortality in patients of Asian ancestry
Please sign up or log in to your ObGFirst to access this Premium Content
Media - Internet
Computer System Requirements
OBG Project CME requires a modern web browser (Internet Explorer 10+, Mozilla Firefox, Apple Safari, Google Chrome, Microsoft Edge). Certain educational activities may require additional software to view multimedia, presentation, or printable versions of their content. These activities will be marked as such and will provide links to the required software. That software may be: Adobe Flash, Apple QuickTime, Adobe Acrobat, Microsoft PowerPoint, Windows Media Player, or Real Networks Real One Player.
Disclosure of Unlabeled Use
This educational activity may contain discussion of published and/or investigational uses of agents that are not indicated by the FDA. The planners of this activity do not recommend the use of any agent outside of the labeled indications.
The opinions expressed in the educational activity are those of the faculty and do not necessarily represent the views of the planners. Please refer to the official prescribing information for each product for discussion of approved indications, contraindications, and warnings.
Participants have an implied responsibility to use the newly acquired information to enhance patient outcomes and their own professional development. The information
presented in this activity is not meant to serve as a guideline for patient management. Any procedures, medications, or other courses of diagnosis or treatment discussed or suggested in this activity should not be used by clinicians without evaluation of their patient’s conditions and possible contraindications and/or dangers in use, review of any applicable manufacturer’s product information, and comparison with recommendations of other authorities.
Jointly provided by
NOT ENOUGH CME HOURS
It appears you don't have enough CME Hours to take this Post-Test. Feel free to buy additional CME hours or upgrade your current CME subscription plan